Police warn of xylazine-related overdose deaths in Fargo
FARGO, N.D. (Valley News Live) - Fargo Police Department’s Criminal Investigations Division (CID) works closely with the Cass County Drug Task Force and federal partners, such as the Drug Enforcement Administration - DEA, to monitor national narcotics trends before they reach the Red River Valley. One trend CID and their partners have identified is the rise of Narcan-resistant xylazine being mixed into illegal drugs.
Xylazine, commonly known as “tranq,” is a non-opioid veterinary central nervous system depressant that is often used in large animals like horses or cattle. This drug is not approved for human consumption. It is most often mixed in with illicit opioids , including fentanyl, and is reported to lengthen euphoric effects. Xylazine is not an opioid, therefore; administering Narcan after an overdose does not address the impact that this drug has on breathing.
According to the FPD Intelligence & Analysis Unit, in 2022 there were 24 fatal drug overdoses in Fargo—down 26% from 2021—and Narcan was administered for 81% of all drug overdoses—up from 63% in 2021. The National Institutes of Health have stated that “experts are concerned that a growing prevalence of xylazine in the illicit opioid supply may render (Narcan) less effective for some overdoses.”
While the Cass County Drug Task Force currently reports that Fargo has seen a small number of xylazine-related overdose deaths—8.5% of Fargo overdose deaths involved xylazine in 2021— it has been reported that eastern states have seen a dramatic rise in overdose deaths involving xylazine. In Maryland, 19% of all drug overdose deaths involved xylazine; in Pennsylvania, 26% of all 2020 drug overdose deaths involved xylazine—up from 2% in 2015.
The Fargo Police Department reminds the public it is often impossible to know what kind of drugs are present in mixtures like you would find in illegal M30 pills—many of which are known to contain fatal doses of fentanyl. The rise of xylazine makes these mixtures even more dangerous.
Copyright 2023 KVLY. All rights reserved.